• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast for Healthcare Professionals: Serious allergic reactions reported with the use of Saphris (asenapine maleate)

Podcast Icon

Welcome, my name is Jennifer Shepherd, a pharmacist in the Division of Drug Information. On September 1, 2011, the Food and Drug Administration issued a Drug Safety Communication warning the public that serious allergic reactions have been reported with the use of the antipsychotic medication Saphris, active ingredient asenapine maleate. The Contraindications, Warnings and Precautions, Adverse Reactions, and Patient Counseling Information sections of the Saphris drug label have been revised to include information about this risk and to inform healthcare professionals that Saphris should not be used in patients with a known hypersensitivity to the drug. 

A search of the FDA's Adverse Event Reporting System database identified 52 cases of Type I hypersensitivity reactions with Saphris use. Hypersensitivity reactions can be classified into four categories (Type I to Type IV). Signs and symptoms of Type I hypersensitivity reactions may include anaphylaxis, angioedema, low blood pressure, rapid heart rate, swollen tongue, difficulty breathing, wheezing, or rash. These signs and symptoms are consistent with the reactions reported in the 52 cases. Several cases reported multiple hypersensitivity reactions occurring at the same time, with some of these reactions occurring after the first dose of Saphris. 

Healthcare professionals should be aware of the risk of hypersensitivity reactions with Saphris and counsel patients who are receiving the drug about how to recognize the signs and symptoms of a serious allergic reaction. Saphris should not be used in patients with a known hypersensitivity to the drug. 

At this time, FDA recommends that Healthcare Professionals be aware that: 

  1. Type I hypersensitivity reactions, including anaphylaxis and angioedema, have been observed in patients treated with Saphris. In several cases, these reactions occurred after the first dose.
  2. The hypersensitivity reactions included: anaphylaxis, angioedema, hypotension, tachycardia, swollen tongue, dyspnea, wheezing, and rash.
  3. Saphris is contraindicated in patients with a known hypersensitivity to the product.
  4. Patients should be educated to recognize the signs and symptoms of a serious allergic reaction and advised to contact a healthcare professional immediately if they experience any of these symptoms while taking Saphris.
  5. Adverse events involving Saphris should be reported to the FDA MedWatch program at www.fda.gov/medwatch.

Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. Please read the Drug Safety Communication for the complete Data Summary detailing this communication. A link to this DSC can be found at www.fda.gov/Drugs/DrugSafety. If you have drug questions, you can reach us at druginfo@fda.hhs.gov.

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993